Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Milwaukee, WI

May 30, 20035 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 30, 2003, 4:50 PM CDT for 5 counties in Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 4:50 PM CDT (21:50 UTC)
Expired
May 30, 2003, 5:30 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Dane County, WI, Iowa County, WI, Lafayette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 102 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS53 KMKX 302150
SVRMKX
WIC021-025-049-065-111-302230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF NORTH
  FREEDOM TO 5 MILES NORTH OF DARLINGTON...OR FROM 7 MILES SOUTHWEST
  OF BARABOO TO 5 MILES NORTH OF DARLINGTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAZOMANIE AT 455 PM CDT.
  SAUK CITY AT 500 PM CDT.
  MERRIMAC AT 505 PM CDT.
  MOUNT HOREB AT 510 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

LAT...LON 4349 8990 4268 9032 4264 8988 4286 8984
          4287 8947 4344 8927

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 30, 2:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI MAY 30 2003

FORECAST FOCUS IS TWOFOLD WITH SYS COMING DOWN IN NW FLOW TNGT.
FIRST IS EXTENT OF TSTMS AND SECOND IS WIND ON BACKSIDE OF LOW LTR
TNGT/ERLY SAT.

STG SFC LOW IS NOW INTO NW WI WITH CDFNT TRAILING SWD TO MO. TSTMS
ARE TRYING TO DVLP ALG AND AHD OF FNT. LOTS OF FAVORABLE FACTORS
OVR CWA THIS EVE TO SUSTAIN OR INCR STORM INTENSITY. CDFNT PRBLY NOT
COMING THRU ERN CWA TIL AFT 00Z. STG VORT CNTR...GENERATING IMPRV
COMMA CLD ON STLT LOOPS...TRACKS DOWN THRU WRN WI INTO NRN IL.
NARROW BAND OF MSTR AND INSTAB JUST AHD OF FNT...DWPTS INTO THE
60S AND LI/S ARND -2 OR -3. H7 OMEGA INCREASES MARKEDLY IN THE EAST
AS WELL. WL HANG ON TO TSTM THREAT THIS EVE TIL FNT PASSES AND
MENTION PSBLTY OF SVR IN ACCORDANCE WITH SWODY1 AND RECENT SWOMCD.

ATTN THEN TURNS TO INCRG WNDS IN TIGHTENING GRAD BHND DEPARTING SFC
LOW. TROFINESS ARND THE LOW ITSELF DOES NOT REALLY CLR THE AREA UNTIL
AFT MIDNITE. SO WL WAIT TIL THEN TO APPRECIABLY CRANK UP THE SPEEDS.
DUE TO THE LATENESS OF THE HR WL HOLD OFF ON HEADLINES FOR NOW.
ANOTHER REASON FOR THAT IS THAT WE MAY GET EVEN HIGHER WNDS WITH SOME
OF THE TSTMS COMING THRU THIS EVE. STG WNDS SHUD THEN CONTINUE WELL
INTO SAT ESPCLY IN ERN CWA AS DEEPER MIXING ALLOWS FOR BETTER
MOMENTUM TRANSFER OF WNDS ALOFT.

QUIETER WX THEN RTNS WITH COOLISH TEMPS EXPECTED SAT NGT DUE
TO CLR SKIES AND DCRG WINDS UNDER SFC HI PRES.

.MKX...NONE.

NJ
Hazardous weather outlook, May 30, 9:54 AM CDT, 6 hours 56 minutes before
WIZ046-047-051-052-056>060-062>072-311000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 AM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. A STRONG
COLD FRONT WILL MOVE SOUTHEAST ACROSS WISCONSIN THIS AFTERNOON INTO
THIS EVENING. THE FRONT WILL COMBINE WITH STRONG WINDS ALOFT AND
MODEST INSTABILITY TO GENERATE THUNDERSTORMS ACROSS ALL OF SOUTHERN
WISCONSIN...SOME POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

STRONG NORTH WINDS ARE EXPECTED LATE TONIGHT AND SATURDAY IN THE
WAKE OF THE FRONT...AS STRONG LOW PRESSURE MOVES SOUTHEAST ACROSS
WISCONSIN INTO OHIO. SUSTAINED NORTH WINDS OF 15 TO 30 MPH ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN...WITH GUSTS
UP TO 40 MPH POSSIBLE. GALE FORCE WINDS UP TO 35 KNOTS ARE EXPECTED
ON THE NEARSHORE WATERS OF LAKE MICHIGAN LATE TONIGHT AND
SATURDAY...WITH GALES UP TO 40 KNOTS TOWARD THE OPEN WATERS. GALE
WARNINGS ARE IN EFFECT FOR THE NEARSHORE AND OPEN WATERS OF LAKE
MICHIGAN. THE STRONG WINDS SHOULD DIMINISH SATURDAY NIGHT.

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

WOOD

In the hours before

Special weather statement, May 30, 3:59 PM CDT, 51 minutes before
WIZ046-047-051-052-056>060-062>072-302130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT FRI MAY 30 2003

...TORNADO WATCH NUMBER 442 IN EFFECT UNTIL 9 PM CDT FOR ALL OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
JUNEAU AND EASTERN RICHLAND COUNTIES...AND WILL MOVE EAST AT 45
MPH INTO SOUTHERN SAUK AND NORTHERN IOWA COUNTIES. THE SHOWERS AND
THUNDERSTORMS WILL AFFECT A MERRIMAC TO BLACK EARTH LINE BY 430 PM.

ANOTHER DEVELOPING STORM ACROSS NORTHERN JUNEAU COUNTY MAY MOVE
ACROSS EXTREME NORTHERN MARQUETTE COUNTY AFTER 430 PM. BRIEF HEAVY
RAINFALL UP TO ONE HALF INCH PER HOUR...LIGHTNING STRIKES AND BRIEF
GUSTY WINDS TO 40 MPH...ARE POSSIBLE WITH THESE STORMS.

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS SOUTH CENTRAL AND
SOUTHEAST WISCONSIN BETWEEN 4 AND 6 PM...SOME POSSIBLY BECOMING
SEVERE.

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:55 PM CDTTornado WarningMKXDane, Iowa65 min
May 30, 4:56 PM CDTSevere Thunderstorm WarningMKXMarquette64 min
May 30, 5:15 PM CDTTornado WarningMKXGreen, Lafayette45 min
May 30, 5:28 PM CDTTornado WarningMKXDane47 min
May 30, 5:46 PM CDTSevere Thunderstorm WarningMKXGreen Lake29 min
May 30, 5:50 PM CDTTornado WarningMKXDane40 min
May 30, 5:56 PM CDTTornado WarningMKXGreen, Rock34 min
May 30, 6:01 PM CDTTornado WarningMKXFond du Lac, Green Lake59 min
May 30, 6:18 PM CDTSpecial Marine WarningMKX117 min
May 30, 6:18 PM CDTSpecial Marine WarningMKX117 min
May 30, 6:18 PM CDTSpecial Marine WarningMKX117 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.